Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Can I use imodium safely to control diarrhea?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 9383 Questions
Question
THANK YOU SO MUCH, I AM ALLERGIC TO VERY MANY DRUGS SULFA, PENICILAN,ON AND ON. I HAVE A URINARY TRAC INFECTION OFF AND ON FOR A LONG TIME, IN THE PAST GENERIC MACROBID WAS TOLERATED. hOWEVER IT NOW CAUSES STOMACH CRAMPS AND DIARRHEA.NO DERIVITIVE OF PENICILAN OR SULFA,IS TOLERATED, CIPRO,ERYTHROMICIN,BIAXIN ALSO. i HAD COLON CANCEER 20 YRS AGO 18" WERE REMOVED. PLEASE ADVISE Can I use imodium safely to control diarrhea?
Posted Fri, 28 Feb 2014 in Medicines and Side Effects
 
 
Answered by Dr. Shoaib Khan 44 minutes later
Brief Answer: I have addressed each aspect carefully ma'am Detailed Answer: Hello ma'am and welcome. Thank you for writing to us. I shall try to address each aspect of your query individually in order to ensure to leave no stone unturned in guiding you to the right path and god-willing, to health. I should rightfully start by saying that in all cases of recurrent urinary tract infections (UTI), there is some underlying cause which will have to be made the aim of our treatment, and not the UTI itself. Some of these causes are: -Kidney stones -Ureter stones -Vaginal prolapse -Bladder prolapse -Surrounding organ tumors or inflammation that applies pressure on the renal system, leading to a stagnation of urine and resulting in UTI's and a few other conditions. So I would first advise an elaborate evaluation including an abdominal and pelvic ultrasound, a vaginal examination, a speculum examination, a hysteroscopy after an ultrasound has ruled out renal causes, and other investigations that will help your doctor to find the cause for the recurrent infections. Yes ma'am, you can use imodium for the diarrhea. But if the diarrhea is a side effect to some medication, then discontinuing the medication would be most effective in treating the diarrhea. But if it is the antibiotic that is causing the diarrhea, then the benefits versus risks would point towards continuing the use of antibiotics and symptomatic treatment of the side effects. As for other possible antibiotics that can be used to help treat your infection, for this I would recommend an investigation called a urine culture would which tell us which antibiotics can be used to successfully, rapidly and effectively treat your infection. From this list, once the antibiotics that you are allergic to are cancelled, the remaining antibiotics will be those that we can use to treat you. I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor